Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Phoenix, AZ

September 9, 2008La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 9, 2008, 7:56 PM MST for La Paz County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2008, 7:56 PM MST (02:56 UTC)
Expired
Sep 9, 2008, 8:30 PM MST
In force
34 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 176 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2008-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2008-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
2519 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 100256
SVRPSR
AZC012-100330-
/O.NEW.KPSR.SV.W.0113.080910T0256Z-080910T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
756 PM MST TUE SEP 9 2008

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...
  FOR VICKSBURG JUNCTION...SALOME...AND WENDEN.

* UNTIL 830 PM MST

* AT 751 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HARCUVAR...OR 45 MILES
  SOUTHEAST OF PARKER...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SALOME AND WENDEN

LAT...LON 3395 11363 3382 11335 3361 11364 3372 11381
TIME...MOT...LOC 0256Z 218DEG 13KT 3374 11366

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:55 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Sep 9, 3:55 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
355 PM MST TUE SEP 9 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL DEVELOP SOUTH OVER NORTHERN CALIFORNIA
TONIGHT...CENTRAL CALIFORNIA WEDNESDAY...AND SOUTHERN CALIFORNIA
THURSDAY. INCREASING MOISTURE FROM THE SOUTH AHEAD OF THIS SYSTEM
WILL BRING AN INCREASE IN SHOWERS AND THUNDERSTORMS ESPECIALLY
ACROSS SOUTHWEST AND SOUTH-CENTRAL ARIZONA TONIGHT AND WEDNESDAY.
COOLER WEATHER IS ALSO EXPECTED MAINLY IN SOUTH-CENTRAL ARIZONA
WEDNESDAY. AT LEAST A  SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE WEDNESDAY NIGHT THROUGH THURSDAY EVENING...THEN
CONFINED TO THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA
DURING THE AFTERNOONS AND EVENINGS BEGINNING FRIDAY. TEMPERATURES
WILL RECOVER SOMEWHAT FRIDAY.

&&

.DISCUSSION...
WINDS FROM THE SOUTH UP TO 4 THOUSAND FEET DEEP CONTINUED BRINGING
AN INCREASE IN MOISTURE UP THE LOWER COLORADO RIVER VALLEY THIS
AFTERNOON. DEW POINT TEMPERATURES WERE BETWEEN 10 AND 20 DEGREES
HIGHER IN THE YUMA AREA AND GENERALLY 5 TO 12 DEGREES HIGHER
ELSEWHERE EARLY THIS AFTERNOON...EXCEPT CLOSE TO THE SAME IN THE
HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA AND 6 TO 12 DEGREES
LOWER IN CENTRAL RIVERSIDE COUNTY INCLUDING JOSHUA TREE NATIONAL
PARK.

THE MOISTURE INCREASE WAS RESULTING IN ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS FROM JUST EAST OF IMPERIAL TO BLYTHE EAST ACROSS
SOUTHWEST AND SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX
AREA THIS AFTERNOON.

A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP SOUTH OVER NORTHERN
CALIFORNIA TONIGHT...CENTRAL CALIFORNIA WEDNESDAY...AND SOUTHERN
CALIFORNIA WEDNESDAY NIGHT AND THURSDAY. IT IS THEN EXPECTED TO
SWING EAST ACROSS ARIZONA BY LATE THURSDAY NIGHT AND FRIDAY. LOW
LEVEL FLOW FROM THE SOUTH AHEAD OF THIS SYSTEM IS EXPECTED TO
CONTINUE TO BRING AN INCREASE IN MOISTURE TO SOUTHWEST AND
ESPECIALLY SOUTH-CENTRAL ARIZONA TONIGHT AND WEDNESDAY. THUS...
HAVE INCREASED THE CHANCE OF SHOWERS AND THUNDERSTORMS PARTICULARLY
FOR SOUTH-CENTRAL ARIZONA TONIGHT AND ESPECIALLY FOR WEDNESDAY
INCLUDING THE GREATER PHOENIX AREA. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE MAINLY DUE TO STRONG GUSTY WINDS...BUT AT LEAST SMALL
HAIL IS ALSO POSSIBLE. HAVE ALSO CONTINUED THE FORECAST OF COOLER
WEATHER FOR WEDNESDAY.

THE LOW PRESSURE SYSTEM WILL CONTINUE TO RESULT IN AT LEAST A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA WEDNESDAY NIGHT THROUGH THURSDAY EVENING. DRIER AIR COMING
IN WITH AND BEHIND THE LOW PRESSURE SYSTEM IS EXPECTED TO CONFINE A
SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO
THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA BEGINNING FRIDAY.

FROM PREVIOUS DISCUSSION...
BEHIND THE TROUGH A NEGATIVELY TILTED RIDGE MOVES INTO THE WESTERN
STATES OVER THE WEEKEND. HINTED AT A WARMING TREND...WHICH MAY NEED
TO BE INCREASED...THOUGH HEIGHTS/THICKNESSES DONT GET OUT OF HAND.
OPERATIONAL GFS AND ENSEMBLE MEAN SHOW THE RIDGE OVER THE SOUTHEAST
STATES EXPANDING WESTWARD EARLY NEXT WEEK WITH REMNANT CIRCULATION
OF IKE STAYING WELL SOUTH OF ARIZONA AND CALIFORNIA. WAY TOO EARLY
TO TELL IF REMNANT MOISTURE FROM IKE WILL ADVECT INTO OUR FORECAST
AREA NEXT WEEK BUT 00Z GFS DEPICTS A RETURN OF MOISTURE. 00Z ECMWF
HAS A DIFFERENT SOLUTION TAKING IKE NORTHWARD UP THROUGH TEXAS BUT
IT HAS A LARGE HIGH CENTERED OVER THE ROCKIES WITH EASTERLY MID
LEVEL FLOW WHICH COULD ADVECT MOISTURE FROM OTHER SOURCES INTO OUR
AREA.

&&

.AVIATION...
MID DAY CONVECTION UNDERWAY JUST NW OF KCGZ...AND ADDITIONAL
DEVELOPMENT IS LIKELY OVER THE HIGHER TERRAIN EAST AND SE OF KIWA
THROUGH AT LEAST 0200Z. OUTFLOW WINDS AND SOME BLOWING DUST MAY
AFFECT AIRFIELDS IN THE EAST VALLEY...SUCH AS KIWA AND KCHD. MAX
WIND GUSTS COULD REACH 35 KTS AFT 2300Z...AND UPDATED TAF WENT OUT
AT ABOUT 2145Z. SKY HARBOR NOT LIKELY TO GET THE STRONGEST
WINDS...BUT THEIR BEST THREAT TIME WOULD BE AFTER 0100Z.

AFTER THIS EVENINGS SLIGHT CHANCE OF TSTMS...WE CAN LOOK FOR AN
INCREASE IN THE PROBABILITY OF AFTERNOON AND EVENING TSTMS ON
WEDNESDAY...BUT THE MID SHIFT FORECASTERS WILL HAVE THE BEST
GUIDANCE AND LATEST SATL/88D TRENDS FOR WED EVENTS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH SUNDAY...AN UPPER LEVEL LOW PRESSURE TROF ACROSS
THE DESERT SOUTHWEST WILL LEAD TO A CHANCE FOR SHOWERS AND
THUNDERSTORMS THURSDAY ACROSS SOUTH-CENTRAL ARIZONA...AND A SLIGHT
CHANCE ELSEWHERE. TEMPERATURES WILL BE WELL BELOW NORMAL...ALONG
WITH MINIMUM RELATIVE HUMIDITIES BETWEEN 20 AND 30 PERCENT. THE LOW
PRESURE SYSTEM WILL WEAKEN OVER THE NEXT FEW DAYS ALLOWING FOR
GRADUAL DRYING FROM THE WEST...ALONG WITH A SLOW WARMING TREND.
MINIMUM RELATIVE HUMIDITY VALUES WILL DROP INTO THE UPPER TEENS OVER
MUCH OF THE LOWER CALIFORNIA AND ARIZONA DESERTS OVER THE WEEKEND.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS/AJ
AVIATION...SIPPLE
FIRE WEATHER...CB
Hazardous weather outlook, Sep 9, 5:54 AM MST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
554 AM MST TUE SEP 9 2008

AZZ020>028-CAZ030>033-100100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
554 AM MST TUE SEP 9 2008 /554 AM PDT TUE SEP 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
AN INCREASE IN MOISTURE ALONG WITH THE PRESENCE OF AN UPPER TROUGH
WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE HIGHER
TERRAIN OF SOUTH-CENTRAL ARIZONA AND SLIGHT CHANCE OF STORMS OVER THE
LOWER ELEVATIONS...MAINLY SOUTHWEST AND SOUTH-CENTRAL ARIZONA. STORMS
WILL BE ABLE TO FORM AT ANY TIME OF THE DAY. THE MAIN THREAT FROM THE
STORMS WILL BE LOCALLY VERY STRONG WINDS WHICH COULD PRODUCE AREAS OF
BLOWING DUST...MOST LIKELY TO OCCUR DURING THE AFTERNOON AND EVENING
HOURS. THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE STORM THREAT WILL CONTINUE IN A SIMILAR FASHION THROUGH THURSDAY
FOLLOWED BY DECREASED CHANCES FRIDAY BEFORE BEING CONFINED TO THE
HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Sep 9, 5:04 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
504 PM MST TUE SEP 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             2 NE TOLLESON           33.47N 112.22W
09/09/2008  E0.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

            ON INTERSTATE 10 AT 75TH AVE

&&

SSIPPLE
Local storm report, Sep 9, 5:39 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
539 PM MST TUE SEP 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             8 E PEORIA              33.70N 112.11W
09/09/2008  E0.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

            AT GREENWAY AND I-17.

&&

SSIPPLE
Local storm report, Sep 9, 6:04 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
604 PM MST TUE SEP 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             4 E CASHION             33.44N 112.25W
09/09/2008  E1.75 INCH       MARICOPA           AZ   BROADCAST MEDIA

            AT 83RD AVE AND BUCKEYE ROAD.

&&

SSIPPLE
Local storm report, Sep 9, 6:04 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
604 PM MST TUE SEP 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             4 E CASHION             33.44N 112.25W
09/09/2008  E1.75 INCH       MARICOPA           AZ   BROADCAST MEDIA

            AT 83RD AVE AND BUCKEYE ROAD.

&&

SSIPPLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:13 PM MSTSevere Thunderstorm WarningPSRMaricopa47 min
Sep 9, 6:40 PM MSTSevere Thunderstorm WarningPSRLa Paz65 min
Sep 9, 7:57 PM MSTSevere Thunderstorm WarningPSRMaricopa38 min
Sep 9, 8:25 PM MSTSevere Thunderstorm WarningPSRMaricopa50 min
Sep 9, 9:01 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma53 min
Sep 10, 12:59 PM MSTSevere Thunderstorm WarningPSRYuma46 min
Sep 10, 2:01 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Sep 10, 3:05 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma55 min
Sep 10, 3:36 PM MSTSevere Thunderstorm WarningPSRLa Paz54 min
Sep 10, 3:52 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal38 min
Sep 10, 3:53 PM MSTAreal Flood AdvisoryPSRLa Paz112 min
Sep 10, 4:22 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal38 min
Sep 10, 4:31 PM MSTSevere Thunderstorm WarningPSRLa Paz46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.